MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS23A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 01/09/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the edwards field clinical specialist, during a transcatheter aortic valve replacement procedure by transcarotid approach, a native basilica of the left leaflet was performed with effaced sinuses.The right coronary was also wired because of potential risk of coronary occlusion with an effaced sinus.Basilica, carotid access, coronary access, certitude sheath placement and valve deployment were all achieved with success.Post valve deployment on transesophageal echo, there was trivial leak below the left cusp.On angiogram, the leak was much worse, and the decision was made to post dilate with 1 additional cc of volume.When this was performed, the certitude balloon ruptured circumferentially.Upon trying to remove the balloon through the certitude sheath, the flanges got caught on and would not allow the delivery system to be removed.The surgeon removed the sheath with the balloon flanges flared which dissected the left carotid artery.The procedure turned into a vascular repair with a graft added to the left carotid artery.The patient left the table alive and stable.
 
Additional Manufacturer Narrative
Updated section h6- type of investigation, findings, and conclusions.The device was not returned for evaluation as it was discarded.The complaints for inability to withdraw system through the sheath and balloon burst were unable to be confirmed, due to lack of returned device or relevant imagery.As the device was not returned, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the device history record and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.As reported, "the decision was made to post dilate with 1 additional cc of volume.When this was performed, the certitude balloon ruptured circumferentially." the perceived root cause for the balloon burst was likely due to the additional 1cc of volume.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Additionally, while the prescribed nominal inflation volume is provided in the ifu, it is possible that extra inflation volume was used (over-inflation), subjecting the balloon to pressures high enough to cause the balloon to burst.As such, available information suggests that procedural factors (over-inflation) may have contributed to the balloon burst.As reported, "upon trying to remove the balloon through the certitude sheath, the flanges got caught on and would not allow the delivery system to be removed.The surgeon removed the sheath with the balloon flanges flared which dissected the left carotid artery.The procedure turned into a vascular repair with a graft added to the left carotid artery." in this case, the balloon profile most likely had been enlarged as the balloon was burst during deployment and altered balloon profile was more susceptible to catch on the distal end of sheath tip upon removing, which led to the experienced retrieval difficulty in the event.Additional device manipulation may have applied during withdrawal due to altered balloon profile, causing the flared balloon wings which has resulted in surgical intervention to retrieve all the devices from patient.As such, available information suggests that procedural factors (altered balloon profile, device manipulation) may have contributed to the inability to withdraw the system through the sheath.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21275887
Report Number2015691-2025-00574
Device Sequence Number8504821
Product Code NPT
UDI-Device Identifier00690103194142
UDI-Public(01)00690103194142(17)260109(10)65515720
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2026
Device Model Number9600SDS23A
Device Catalogue NumberN/A
Device Lot Number65515720
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer03/07/2025
Initial Report FDA Received Date01/30/2025
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale